Illinois, 2012

Dense Fog in Illinois, November 8, 2012

November 8, 2012 · NWS PAH · 15 events in 15 counties and zones

Widespread dense fog reduced visibility to one-quarter mile or less across most of southern Illinois. Surface high pressure was centered over the lower and mid Mississippi Valley, which resulted in clear and calm conditions conducive to dense fog.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread dense fog reduced visibility to one-quarter mile or less across most of southern Illinois. Surface high pressure was centered over the lower and mid Mississippi Valley, which resulted in clear and calm conditions conducive to dense fog.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 8, 3:27 AM CST, 33 minutes earlier.

Area forecast discussion, Nov 8, 3:27 AM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
327 AM CST THU NOV 8 2012

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 327 AM CST THU NOV 8 2012

STUBBORN LOW CLOUDS REMAIN ACROSS THE WABASH RIVER VALLEY EARLY
THIS MORNING. SHORT TERM MODELS CONTINUE TO INDICATE THESE CLOUDS
WILL SLOWLY DISSIPATE THROUGH THE MORNING...THOUGH IT MAY TAKE
MIXING PROCESSES LATER THIS MORNING TO COMPLETELY SCOUR OUT THE
CLOUD DECK. WHERE THE SKY HAS CLEARED...TEMPERATURES HAVE
PLUMMETED INTO THE 30S...RESULTING IN THE DEVELOPMENT OF PATCHY
FOG. EXPECT THE FOG TO DISSIPATE A FEW HOURS AFTER DAYBREAK...
THOUGH LOCALIZED DENSE FOG IS POSSIBLE UNTIL THEN.

THE REST OF THE FORECAST THROUGH SATURDAY WILL BE CHARACTERIZED
BY MODERATING TEMPERATURES TO UNSEASONABLY WARM LEVELS BY SATURDAY.
THE SURFACE HIGH PRESSURE RIDGE CURRENTLY OVERHEAD WILL MIGRATE
SLOWLY EAST TOWARDS THE APPALACHIAN RANGE AND EVENTUALLY THE MID
ATLANTIC COAST BY SATURDAY. IN THE UPPER LEVELS...A RIDGE WILL
BUILD OVER THE EASTERN UNITED STATES...AS A TROUGH DIGS ACROSS THE
WEST. THIS PATTERN WILL RESULT IN BROAD SOUTHERLY FLOW THROUGH
LATE WEEK...AS SOUTHERLY WINDS PICK UP AND BECOME GUSTY FRIDAY AND
SATURDAY. LOW PRESSURE IS FORECAST TO DEVELOP IN THE LEE OF THE
ROCKIES BY FRIDAY NIGHT...THEN MOVE NORTHEAST INTO SOUTHERN CANADA
LATE IN THE WEEKEND. ANY RAIN FROM THIS SYSTEM IS EXPECTED TO HOLD
OFF UNTIL LATE IN THE WEEKEND.

WITH AMPLE SUNSHINE AND STRONG WARM ADVECTION...HIGHS WILL WARM
FROM THE MID AND UPPER 50S TODAY...INTO THE UPPER 60S FRIDAY...AND
LOWER 70S BY SATURDAY. LOWS WILL MODERATE FROM THE UPPER 30S
TONIGHT TO NEAR 50 DEGREES FRIDAY NIGHT. THIS IS GENERALLY IN GOOD
ALIGNMENT WITH GUIDANCE. THE MAIN EXCEPTION IS FRIDAY NIGHT WHEN
SUSTAINED SOUTHERLY WINDS SHOULD KEEP TEMPERATURES FROM DROPPING
AS LOW AS COOLER MET VALUES.

.LONG TERM...(SATURDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 327 AM CST THU NOV 8 2012

ABOVE AVERAGE CONSISTENCY NOTED BETWEEN THE GFS AND ECMWF THROUGH
THE PERIOD. A TROUGH WEST/RIDGE EAST PATTERN WILL BE IN PLACE TO
BEGIN THE PERIOD AT 00Z SUNDAY. SOUTHERLY WINDS WILL ALREADY BE
CRANKING UP AND WILL BE QUITE GUSTY ON SUNDAY. THE 00Z RUNS OF THE
ECMWF AND GFS GENERALLY KEEP THE AREA DRY ON SUNDAY...BUT A FEW
SHOWERS MAY REACH THE FAR WEST LATE IN THE DAY.

AS THE TROUGH IN THE WEST MARCHES BODILY EAST...HIGHLY AMPLIFIED
UPPER LEVEL SOUTHWEST FLOW WILL RESULT IN A BAND OF HEAVY RAIN NEAR
OR JUST BEHIND A COLD FRONT RUNNING SOUTHWEST TO NORTHEAST ACROSS
MISSOURI SUNDAY AFTERNOON AND EVENING. THE FRONT WILL MOVE SLOWLY
THROUGH THE AREA LATE SUNDAY NIGHT AND MONDAY MORNING.

WITH THE FRONT NEARLY PARALLEL TO THE UPPER FLOW...IT WILL BE SLOW
TO MOVE THROUGH AND THE POTENTIAL EXISTS FOR AN INCH OR MORE OF
RAIN. AM NOT TERRIBLY CONCERNED ABOUT IT DUE TO A NEAR TOTAL LACK OF
INSTABILITY IN BOTH THE ECMWF AND GFS. DID LEAVE A SLIGHT CHANCE OF
THUNDER WEST OF INTERSTATE 57 SUNDAY NIGHT...BUT ANY INSTABILITY OUT
THERE WILL QUICKLY DISSIPATE LATER IN THE NIGHT AS THE FRONT SHIFTS
EAST.

AN INCH OR MORE OF RAIN WILL BE POSSIBLE BEFORE THE PRECIPITATION
COMES TO AN END IN THE EAST MONDAY EVENING. GIVEN THAT IT WILL OCCUR
OVER A 12+ HOUR PERIOD AND CONVECTIVE RAIN RATES ARE NOT
EXPECTED...FLOODING IS NOT A BIG CONCERN. HOWEVER...SOME MINOR
ISOLATED PROBLEMS MAY DEVELOP WHERE DRAINAGE SYSTEMS ARE CLOGGED
WITH LEAVES.

THE UPPER TROUGH IS EXPECTED TO LIFT NORTHEAST OUT OF THE AREA
TUESDAY...AND SURFACE HIGH PRESSURE WILL SETTLE OVER THE AREA BY
WEDNESDAY MORNING.

TIMING DIFFERENCES DO DEVELOP FOR A SYSTEM FOR THE END OF NEXT
WEEK...WITH THE GFS BEING FASTER THAN THE ECMWF TO BRING A STORM
SYSTEM AND PRECIPITATION INTO THE AREA IN SOUTHWEST FLOW ALOFT.
FIRST SHOT AT NEXT THURSDAY WILL FAVOR THE SLOWER ECMWF AND KEEP
THURSDAY DRY...WITH PRECIPITATION CHANCES BEGINNING THURSDAY NIGHT.

AS FOR TEMPERATURES...SUNDAY WILL BE MILD WITH THE EASTERN HALF OF
THE AREA SEEING LOWER 70S. THE COLD FRONTAL TIMING WILL RESULT IN
LITTLE IF ANY WARMING ON MONDAY. MONDAYS FORECAST HIGHS ARE JUST A
FEW DEGREES ABOVE SUNDAY NIGHTS LOWS. DID NOT MESS WITH A
NON-DIURNAL TREND...BUT FORECAST TEMPERATURES ARE NEARLY STEADY
THROUGH THE DAY. TUESDAY WILL BE THE COOLEST DAY WITH HIGHS IN THE
40S...AND THEN A MODEST WARM UP IS FORECAST WEDNESDAY INTO THURSDAY.
TEMPERATURES WILL REMAIN WELL BELOW NORMAL THROUGH AT LEAST
THURSDAY.

&&

.AVIATION...
ISSUED AT 327 AM CST THU NOV 8 2012

BAND OF LOW CLOUDS REMAINS INTACT ACROSS THE WABASH RIVER VALLEY
EARLY THIS MORNING...IMPACTING THE KEVV AND KOWB TERMINALS. THESE
CLOUDS SHOULD SLOWLY ERODE AND SHIFT EAST THROUGH 12-15Z...THOUGH
PRECISE TIMING IS SOMEWHAT UNCLEAR. WHERE IT HAS CLEARED...PATCHY
MVFR AND LOCAL IFR FOG HAS DEVELOPED AND SHOULD PERSIST UNTIL A
FEW HOURS POST DAYBREAK. ONCE THE FOG BURNS OFF...CLEAR SKIES AND
LIGHT SOUTH WINDS ARE EXPECTED AS HIGH PRESSURE MOVES OFF TO THE
EAST.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...RJP
LONG TERM....DRS
AVIATION...RJP
Hazardous weather outlook, Nov 7, 4:31 AM CST, 23 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
431 AM CST WED NOV 7 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-081100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
431 AM CST WED NOV 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LIMITED THUNDERSTORM CHANCES ARE POSSIBLE LATE SUNDAY NIGHT AND
MONDAY. BASED ON THE LATEST FORECAST GUIDANCE...THE PROBABILITY
OF WIDESPREAD HAZARDOUS WEATHER IS LOW....BUT ISOLATED STRONG TO
SEVERE STORMS CANNOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 dense fog. Local standard time, as filed.

Dense Fog, Alexander

When
November 8, 4:00 AM CST to 7:00 AM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Dense Fog, Gallatin

When
November 8, 4:00 AM CST to 7:00 AM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Dense Fog, Hamilton

When
November 8, 4:00 AM CST to 7:00 AM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Dense Fog, Hardin

When
November 8, 4:00 AM CST to 7:00 AM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Dense Fog, Jackson

When
November 8, 4:00 AM CST to 7:00 AM CST
Where
Jackson forecast zone
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Dense Fog, Jefferson

When
November 8, 4:00 AM CST to 7:00 AM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Johnson

When
November 8, 4:00 AM CST to 7:00 AM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Dense Fog, Massac

When
November 8, 4:00 AM CST to 7:00 AM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Dense Fog, Pope

When
November 8, 4:00 AM CST to 7:00 AM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Dense Fog, Pulaski

When
November 8, 4:00 AM CST to 7:00 AM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Dense Fog, Saline

When
November 8, 4:00 AM CST to 7:00 AM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Dense Fog, Union

When
November 8, 4:00 AM CST to 7:00 AM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Dense Fog, Wayne

When
November 8, 4:00 AM CST to 7:00 AM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Dense Fog, White

When
November 8, 4:00 AM CST to 7:00 AM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Dense Fog, Williamson

When
November 8, 4:00 AM CST to 7:00 AM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, November 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 420141, 420142, 420143, 420186, 420187, 420188, 420189, 420190, 420191, 420193, 420195, 420197, 420198, 420199, 420200.